Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

COPD, poor appetite, hypernatremia. Cause of poor appetite?

Hi Doctor, My grandfather is an 87 years old man with COPD . He recently started having poor appetite and drink less than 500ml/day. This has lead to hypernatrimia. Besides depression, are there other possible cuase to his poor appetite? Like thyroid and parathyroid problems? He is currently in the hospital being given half saline due to his refusal to drink and eat. His Na has dropped from 168 to 145, however, his Ca has also dropped from 5 o 3.56. Thank you
Asked On : Wed, 7 Nov 2012
Answers:  1 Views:  155
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hello. I'm sorry your grandfather is ill. Poor appetite and weight loss are common among patients with COPD. The mechanism(s) for this isn't always clear, but several studies show that individuals with COPD exhibit hormonal derangements (growth hormone resistance, for example) and elevated levels of inflammatory markers in their bloodstream. Recent research suggests that altered responses to leptin may also play a role. (Leptin is a hormone produced by fat cells; when leptin levels fall, appetite usually increases. In COPD patients, this "signal" is somehow turned off.) These physiologic aberrations suppress appetite and, when coupled with the increased metabolic needs of most COPD patients, contribute to rapid weight loss.
Certainly, all possible causes of your grandfather's poor appetite should be investigated. When all is said and done, though, he may simply be suffering from the "anorexia-cachexia syndrome" that is common among patients with chronic diseases.
I hope that answers your question, and I hope things go well for your grandfather.
Answered: Wed, 7 Nov 2012
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor